The use of stimulants by children and teenagers with attention-deficit/hyperactivity disorder (ADHD) may be to blame for an increased number of visits to the emergency room or doctor's office because of heart-related symptoms, but deaths or serious heart complications are rare, according to a study from Florida.
ADHD drugs, like Adderall and Ritalin, are known to raise blood pressure and heart rate.
In 2006, the US Food and Drug Administration's Drug Safety Advisory Committee recommended "black-box" warnings — the strongest given by the FDA — about cardiovascular risks associated with stimulants used to treat ADHD. However, the FDA's Pediatric Advisory Committee disagreed, suggesting that such a warning is not warranted, based on the drugs' effectiveness and the weak evidence of harm.
Formal studies looking at the risks "are overdue in light of the scarce long-term safety data, the growing prevalence of stimulant use, and the anecdotal evidence of serious adverse events," Dr. Almut G. Winterstein and colleagues write in the journal Pediatrics this month.
They analyzed data on 55,383 Florida children ages 3 to 20 years who had ADHD. About 59 percent were taking a stimulant medication during the study period (1994 to 2004).
Children who used central nervous system stimulants were 20 percent more likely to visit an emergency clinic or doctor's office with heart-related symptoms, such as a racing heartbeat, than children who had never used or discontinued treatment, the team found.
However, rates of death or hospital admission for serious heart conditions were no different than the national rates among the general population.
Given that 3 to 4 million youngsters take stimulant medications to control symptoms of ADHD, Winterstein's group thinks large "forward-looking" studies with long-term follow-up are needed to determine the consequences of chronic stimulant use during childhood on heart disease in adulthood.